Alert archive / Ohio / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Wilmington, OH

July 28, 2023Butler County, Hamilton County, Ohio; Dearborn County, Franklin County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 28, 2023, 1:52 AM EDT for Butler County, Hamilton County, Ohio; Dearborn County, Franklin County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2023, 1:52 AM EDT (05:52 UTC)
Expired
Jul 28, 2023, 5:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Dearborn County, IN, Franklin County, IN, Butler County, OH, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 84 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:06 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 27, 9:06 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
906 PM EDT Thu Jul 27 2023

.SYNOPSIS...
A weak boundary moving through the region will provide showers
and thunderstorms through this evening. Warm an humid
conditions will lead to dangerous heat indices in the 100 to 105
degree range this afternoon and again on Friday afternoon.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A general weakening trend in convection has been observed this
evening after showers and thunderstorms fired up during peak heating
just south of a dew point gradient near I-70. A few more strong
storms are possible around sunset since there is MLCAPE left to work
with. Additionally, high PWATs and slow storm motions have led to
some local flash flood issues where the heaviest rain has fallen.
Storm activity is expected to finally come to an end around midnight
although a storm or two could fire up on old outflow boundaries
left over from the current convection.

Regarding the heat, lows will not drop off much tonight. Forecast
lows are generally in the middle 70s along with high dew points. The
combination of warm temperatures and high dew points will make it
hard to get any relief from heat-related stress if not in an AC-
controlled indoor environment. Additionally, watch out for long-term
heat related illness during this stretch of hot weather.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Regionally, surface high pressure is to the southeast to start
the day on Friday with a large low pressure across the central
Plains and Midwest. Aloft, the aforementioned shortwave is
expected to be moving through region. Some cloud cover is
anticipated, but will ultimately depend on thunderstorm
intensity with any active complex moving into the area.

An excessive heat warning was considered for the entire area,
however, with uncertainty associated with morning and early
afternoon convection, decided to opt for a localized warning
across the Dayton and Cincinnati metro areas. Here, confidence
is higher that heat indices in excess of 105 degrees will have a
better chance of being reached, especially with the urban heat
influence taken into account.

Forecast soundings are very pessimistic (cap inversion) regarding
new convection forming over the area during the afternoon due
to the lack of strong synotpic forcing. However, outflow
boundaries moving southward from overnight convection to the
north can't be ruled out.

For Friday evening extending into the overnight, another
shortwave is expected to move through the Midwest, initiating a
new cluster of thunderstorms. The complex likely works its way
southeastward into the lower Great Lakes. Limited PoPs to chance
along and north of I-70 during the overnight, when this feature
would have the best chance for entering the area. Additional
confidence should be gained based on current conditions Friday
morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The very warm and oppressively-humid airmass will linger in the
region into the day on Saturday as a cold front lays out in an
approximately E-W fashion across the heart of the OH Vly by
midday, perhaps very close to the I-70 corridor. This front will
undoubtedly provide a focus for diurnally-enhanced convection,
owing to sustained LL convergence/confluence near the southward-
sagging front. Of equal importance, especially in regards to
coverage/timing of storms, will be the arrival of a midlevel S/W
and midlevel height falls from the W by midday, enhancing
broader-scale ascent and forcing to further promote more robust
convection, especially during the afternoon and evening. This is
amidst an environment that should be characterized by strong
instability and sufficient (although not great) deeper-layer
shear. Given the favorable thermodynamic environment, including
decent midlevel lapse rates, do expect that strong to damaging
winds will be possible with any of the most pronounced activity.

Still some details to be resolved regarding this potential, but
strictly speaking from a synoptic-scale setup and general
pattern, this certainly should promote an episode of strong to
severe storms locally Saturday afternoon/evening. Expect that
activity should initiate near the I-70 corridor where LL
convergence will be maximized, with the greatest coverage
shifting S to near/S the OH Rvr into the evening. This activity
should be more widespread (in terms of coverage) than has been
the case in recent days, owing to the better broader-scale lift
amidst a ripening and highly unstable environment. Due to the
/very/ high PWAT environment, locally heavy rain and isolated
flooding may also accompany this activity.

With all of this being said, the convective evolution Friday
night into Saturday morning undoubtedly will dictate what
exactly evolves (and where it evolves) by Saturday
afternoon/evening as the front slowly drifts S through the
region during this time frame. Feel confident at this juncture
to add mention to the HWO given the overall pattern, with the
greatest coverage/potential for strong/severe storms to focus
near/S of the I-70 corridor Saturday afternoon/evening.

Of note as well for Saturday will be the continuation of a very
warm and humid airmass for locales still S of the front, with
heat index values near/in excess of 100 degrees likely again
near/S of the I-70 corridor. Of course, this will undoubtedly be
convectively-augmented with time, but certainly advisory
criteria should be met in many spots in the srn 2/3 of the ILN
FA prior to convective initiation Saturday afternoon.

Slightly cooler and considerably less humid air builds back
into the region late in the weekend into early next week as
temps trend closer to seasonal norms through at least the first
several days of next workweek.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Areas of thunderstorms mainly near the Ohio River will continue to
slowly drift south this evening before weakening after 0000z.
Impacts from the thunderstorms should be confined to the
Cincinnati TAF sites early in the TAF period. By 0400z, any
convection is expected to be out of the area and VFR conditions
are forecast the rest of the TAF period outside of isolated
pockets of BR late overnight. There is only the outside chance
of showers and thunderstorms on Friday and mention is excluded
from the TAFs for now due to low probabilities.

Weak southerly flow may develop overnight. Southwesterly winds
increase to around 10 knots after 1200z Friday and persist through
the day.

OUTLOOK...Thunderstorms possible Friday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT Friday for OHZ026-034-035-042>046-
     051>056-060-062>065-072>074-079>082-088.
     Heat Advisory until noon EDT Friday for OHZ061-070-071-077-078.
     Excessive Heat Warning from noon to 9 PM EDT Friday for OHZ061-
     070-071-077-078.
KY...Heat Advisory until 9 PM EDT Friday for KYZ089-090-094>100.
     Heat Advisory until noon EDT Friday for KYZ091>093.
     Excessive Heat Warning from noon to 9 PM EDT Friday for
     KYZ091>093.
IN...Heat Advisory until 9 PM EDT Friday for INZ050-058-059-066-073-
     075-080.
     Heat Advisory until noon EDT Friday for INZ074.
     Excessive Heat Warning from noon to 9 PM EDT Friday for INZ074.

&&

SYNOPSIS...JGL
NEAR TERM...Campbell
SHORT TERM...McGinnis
LONG TERM...KC
AVIATION...Campbell
Hazardous weather outlook, Jul 27, 4:19 PM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 PM EDT Thu Jul 27 2023

OHZ026-034-035-042>046-051>056-282030-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-
419 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a few strong to severe storms will be possible Friday
evening into the overnight hours. Damaging wind will be the main
threat along with the potential for heavy rainfall and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073-075-080-KYZ089-090-094>100-OHZ060-062>065-
072>074-079>082-088-282030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Ohio-Switzerland-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Preble-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
419 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a few strong to severe storms will be possible this
afternoon and evening. Damaging wind will be the main threat along
with the potential for heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

One or more rounds of storms will be likely on Saturday. Strong to
severe storms will be possible during this time frame, with damaging
wind and heavy rain and localized flooding being the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ074-KYZ091>093-OHZ061-070-071-077-078-282030-
Dearborn-Boone-Kenton-Campbell-Montgomery-Butler-Warren-Hamilton-
Clermont-
419 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 9 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a few strong to severe storms will be possible this
afternoon and evening. Damaging wind will be the main threat along
with the potential for heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

One or more rounds of storms will be likely on Saturday. Strong to
severe storms will be possible during this time frame, with damaging
wind and heavy rain and localized flooding being the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 27, 11:35 PM EDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1135 PM EDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Flash Flood      4 N Burlington          39.08N 84.72W
07/27/2023                   Boone              KY   911 Call Center

            High water flowing across Worldwide Blvd.

&&
Local storm report, Jul 28, 12:00 AM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1200 AM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     Tstm Wnd Dmg     4 SSE Sanders           38.61N 84.93W
07/27/2023                   Owen               KY   Law Enforcement

            A few trees were downed. Time estimated from
            radar.

&&
Local storm report, Jul 28, 12:10 AM EDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1210 AM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     Tstm Wnd Dmg     1 N Fairfax             39.15N 84.40W
07/27/2023                   Hamilton           OH   Public

            2-3 inch diameter healthy tree limb down.

&&

CA
Local storm report, Jul 28, 12:19 AM EDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1219 AM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     Tstm Wnd Dmg     5 N Gratz               38.54N 84.95W
07/27/2023                   Owen               KY   Trained Spotter

            Multiple trees and branches down across
            Squiresville Road.

&&

CA
Local storm report, Jul 28, 12:22 AM EDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1222 AM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Flood            3 NNE Georgetown        38.90N 83.89W
07/27/2023                   Brown              OH   Public

            Water over several roads.

&&

CA
Local storm report, Jul 28, 1:26 AM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
126 AM EDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     Flood            5 N Burlington          39.10N 84.73W
07/28/2023                   Boone              KY   Public

            Pond overflowing onto roadway intersection
            between Treetop Lane and Sequoia Drive.

&&

CA

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:37 PM EDTSpecial Weather StatementILNAdams23 min
Jul 27, 9:01 PM EDTSpecial Weather StatementILNScioto29 min
Jul 27, 9:31 PM EDTSpecial Weather StatementILNScioto29 min
Jul 27, 9:33 PM EDTSpecial Weather StatementILNHamilton27 min
Jul 27, 9:40 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton50 min
Jul 27, 9:45 PM EDTSpecial Weather StatementILNAdams30 min
Jul 27, 10:04 PM EDTSpecial Weather StatementILNAdams26 min
Jul 27, 10:14 PM EDTAreal Flood AdvisoryILNHamilton23 min
Jul 27, 10:20 PM EDTSevere Thunderstorm WarningILNClermont15 min
Jul 27, 10:37 PM EDTFlash Flood WarningILNHamilton3 hr
Jul 27, 11:34 PM EDTFlash Flood WarningILNBrown3 hr
Jul 28, 12:44 AM EDTAreal Flood AdvisoryILNButler, Hamilton28 min
Jul 28, 1:12 AM EDTFlash Flood WarningILNButler, Hamilton3 hr
Jul 28, 4:29 AM EDTFlash Flood WarningILNPreble3 hr
Jul 28, 10:12 AM EDTSpecial Weather StatementILNShelby33 min
Jul 28, 10:40 AM EDTSpecial Weather StatementILNLogan35 min
Jul 28, 11:37 AM EDTSpecial Weather StatementILNClinton23 min
Jul 28, 11:57 AM EDTSpecial Weather StatementILNBrown, Highland33 min
Jul 28, 12:03 PM EDTSevere Thunderstorm WarningILNFayette, Madison27 min
Jul 28, 12:06 PM EDTSpecial Weather StatementILNClinton, Fayette24 min
Jul 28, 12:08 PM EDTTornado WarningILNFayette, Madison22 min
Jul 28, 12:24 PM EDTSpecial Weather StatementILNAdams, Fayette, Highland, Pike, Ross36 min
Jul 28, 12:27 PM EDTSevere Thunderstorm WarningILNFayette, Pickaway33 min
Jul 28, 1:00 PM EDTSpecial Weather StatementILNAdams, Fairfield, Pickaway, Pike, Ross, Scioto30 min
Jul 28, 1:30 PM EDTSpecial Weather StatementILNFairfield, Hocking30 min
Jul 28, 1:45 PM EDTSpecial Weather StatementILNScioto30 min
Jul 27, 8:19 PM EDTSpecial Weather StatementILNOwen26 min
Jul 27, 8:26 PM EDTAreal Flood AdvisoryILNOwen25 min
Jul 27, 8:51 PM EDTFlash Flood WarningILNOwen3 hr
Jul 27, 8:59 PM EDTSpecial Weather StatementILNOwen31 min
Jul 27, 9:15 PM EDTAreal Flood AdvisoryILNCarroll, Owen3 hr
Jul 27, 9:24 PM EDTSevere Thunderstorm WarningILNOwen36 min
Jul 27, 9:27 PM EDTSpecial Weather StatementILNGallatin33 min
Jul 27, 10:24 PM EDTSpecial Weather StatementILNRobertson36 min
Jul 27, 10:57 PM EDTSpecial Weather StatementILNMason, Robertson33 min
Jul 27, 11:04 PM EDTSevere Thunderstorm WarningILNRobertson25 min
Jul 27, 11:11 PM EDTFlash Flood WarningILNBracken, Mason, Robertson5 hr
Jul 28, 1:20 AM EDTFlash Flood WarningILNBracken, Grant, Owen, Pendleton3 hr
Jul 28, 12:17 PM EDTSpecial Weather StatementILNMason, Robertson28 min
Jul 28, 12:43 PM EDTSpecial Weather StatementILNLewis32 min
Jul 28, 1:17 PM EDTSpecial Weather StatementILNLewis28 min
Jul 28, 2:26 AM EDTAreal Flood AdvisoryILNFranklin28 min
Jul 28, 2:51 AM EDTFlash Flood WarningILNDearborn, Franklin, Ripley5 hr

Nearby

Flash Flood Warnings in Ohio, 2023Flash Flood Warnings in Indiana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.